Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2006, 7:14 AM CDT for Faulk County, Hand County, Hyde County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2006, 7:14 AM CDT (12:14 UTC)
- Expired
- Aug 18, 2006, 8:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Faulk County, SD, Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 103 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:47 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:55 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 18, 3:55 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 355 AM CDT FRI AUG 18 2006 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT FOCUS WILL BE ON UPPER WAVE EJECTING OUT OF THE NRN ROCKIES TODAY...WITH PRECIPITATION CHANCES TODAY INTO THIS EVENING AS ASSOCIATE COLD FRONT SLIDES SOUTHWARD THROUGH THE REGION. CURRENTLY HAVE AN AREA OF -TRW SITUATED ACROSS MUCH OF THE CWA ASSOCIATED THE WAA REGION AHEAD OF THE SYSTEM. HAVE A SECONDARY AREA OF PRECIPITATION STRETCHING FROM NORTHWESTERN SOUTH DAKOTA NORTHEASTWARD INTO EAST CENTRAL NORTH DAKOTA IN VICINITY OF THE COLD FRONTAL BOUNDARY. EXPECT THIS FRONTAL BOUNDARY TO BE THE MAIN FOCUS FOR PRECIPITATION TODAY...AS THE UPPER LEVEL WAVE CONTINUES TO PUSH EAST. SHORT RANGE MODELS IN A BIT OF DISAGREEMENT WITH THE TIMING OF THE UPPER WAVE...WITH THE NAM ADVERTISING A SLIGHTLY SLOWER SOLUTION THAN THE GFS. GIVEN CURRENT POSITION OF THE UPPER LOW...LOOKS AS IF THE GFS MAY HAVE INITIALIZED SLIGHTLY BETTER. ALTHOUGH BOTH MODELS SHOW UPPER WAVE A BIT FURTHER WEST THAN ITS CURRENT POSITION. THEREFORE HAVE DECIDED TO GO WITH THE SLIGHTLY FASTER GFS FOR THE FORECAST PACKAGE. HAVE NOT CHANGED MUCH OF THE PRECIPITATION CHANCES FOR TODAY...AS PREVIOUS FORECAST LOOKED PRETTY GOOD. BIGGEST CHANGE WAS TO INCREASE POPS ACROSS THE NORTH CENTRAL ZONES...WHERE EXPECT FRONTAL BOUNDARY TO BE DRAPED FROM SW TO NE ACROSS THE CWA THIS MORNING. THIS AREA ALSO IN BETTER PLACEMENT OF RIGHT ENTRANCE REGION OF AN UPPER JET STREAK SITUATED OVER NORTH DAKOTA/SRN CANADA. COLD FRONTAL BOUNDARY WILL SHIFT TO THE EASTERN CWA BY LATE AFTERNOON AND INTO MINNESOTA BY LATE EVENING. HIGH PRESSURE WILL THEN SETTLE INTO THE CWA TONIGHT INTO SATURDAY...WITH DRIER AIR FILTERING IN AS WELL. WITH THE FASTER MOVEMENT NOTED IN THE GFS...DID REMOVE THE MENTION OF POPS ACROSS THE EXTREME EASTERN CWA FOR LATE TONIGHT. OTHERWISE REMAINDER OF THE SHORT TERM FORECAST REMAINS DRY AS HIGH PRESSURE REMAINS IN CONTROL OF MUCH OF THE CWA INTO SUNDAY. BEGIN TO SEE SOME RETURN FLOW BACK INTO THE WESTERN DAKOTAS LATER SUNDAY INTO SUNDAY NIGHT...SO DO EXPECT SUNNY SKIES SATURDAY WITH INCREASING CLOUDS INTO SUNDAY. AS FOR TEMPERATURES...STILL EXPECT COOLER CONDITIONS TODAY INTO SATURDAY WITH HIGHS ONLY THE 70S TO AROUND 80 AS H85 TEMPS DROP INTO THE TEENS ACROSS THE CWA. HOWEVER DO BEGIN TO SEE SOME WARMING INTO SUNDAY WITH A RETURN TO THE 80S TO AROUND 90 FOR MAX TEMPERATURES SUNDAY. .LONG TERM...MONDAY THROUGH THURSDAY THE LONG TERM STARTS OUT WITH UPPER LEVEL HIGH PRESSURE ACROSS THE SOUTHERN US WITH RIDGING EXTENDING NORTHWARD INTO THE WESTERN US AND WESTERN CANADA. FROM MONDAY THROUGH THURSDAY...THE HIGH PRESSURE ACROSS THE SOUTHERN US AND WESTERN RIDGING ARE SUPPRESSED INTO THE SOUTHWEST US AS HEIGHTS FALL TO THE NORTH. OUR AREA SHOULD BE IN NORTHWEST FLOW THROUGH THIS PERIOD WITH SHORT WAVES COMING ACROSS THE REGION. IT LOOKS LIKE WEDNESDAY AND WEDNESDAY EVENING WILL HAVE A SHORT WAVE THAT MAY BRING SOME RAINFALL. OTHERWISE...KEPT MOST OF THE PERIOD DRY WITH NOT MUCH CHANGE IN TEMPERATURES THROUGH THE PERIOD. ALTHOUGH...IT LOOKS LIKE WEDNESDAY AND THURSDAY MAY END UP COOLER THAN THE CURRENT FORECAST IF HEIGHTS FALL MORE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && ALBRECHT/MOHR
Hazardous weather outlook, Aug 18, 5:09 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 509 AM CDT FRI AUG 18 2006 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 509 AM CDT FRI AUG 18 2006 /409 AM MDT FRI AUG 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...AND WEST CENTRAL MINNESOTA AS AN UPPER LEVEL WAVE PUSHES EAST OUT OF THE NORTHERN ROCKIES. THERE IS A CHANCE FOR AN ISOLATED SEVERE STORM WITH LARGE HAIL BEING THE PRIMARY THREAT AT THIS TIME. HOWEVER THE MAJORITY OF SEVERE ACTIVITY IS EXPECTED TO WANE AS THE DAY PROGRESSES...AND A COLD FRONT SLIDES FROM THE CENTRAL DAKOTAS INTO CENTRAL MINNESOTA BY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA MONDAY AFTERNOON...AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ALBRECHT
In the hours before
Local storm report, Aug 18, 6:58 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 9 SE HAYES 44.28N 100.90W
08/18/2006 E0.75 INCH STANLEY SD TRAINED SPOTTER
&&
BEHNKELocal storm report, Aug 18, 7:00 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND GST 1 W GETTYSBURG 45.01N 99.97W
08/18/2006 E70 MPH POTTER SD LAW ENFORCEMENT
ESTIMATED WINDS OF 70 MPH.
&&
BEHNKELocal storm report, Aug 18, 7:01 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM TSTM WND GST GETTYSBURG 45.01N 99.95W
08/18/2006 E70 MPH POTTER SD LAW ENFORCEMENT
ESTIMATED WINDS OF 70 MPH.
&&
BEHNKEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:51 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 21 min |
| Aug 17, 10:05 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 25 min |
| Aug 17, 10:35 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 25 min |
| Aug 18, 1:14 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 46 min |
| Aug 18, 2:00 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 45 min |
| Aug 18, 4:52 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 38 min |
| Aug 18, 5:28 AM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 24 min |
| Aug 18, 5:38 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 67 min |
| Aug 18, 6:01 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Potter, Sully, Walworth | 59 min |
| Aug 18, 6:47 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter | 28 min |
| Aug 18, 7:02 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 28 min |
| Aug 18, 7:18 AM CDT | Flash Flood Warning | ABR | Potter | 3 hr |
| Aug 18, 7:28 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 41 min |
| Aug 18, 8:30 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 30 min |
| Aug 18, 9:14 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.